We were discussing the possible reasons why my right arm is so much more greatly affected by skin damage than any other part of my body, and it led on to this broader posting, which could provide clues to answers to a number of deeper questions. This isn't just about a spotty-skinned limb.
The idea may seem to have merit, but in this case, it's not the answer. For one thing I'm left-handed, and the right arm has if anything been used far less than the left in recent years. For months it was in a sling.
No. Tracey has been researching angiogenesis and anti-angiogenesis ever since Avastin came on the scene, and her excellent explanation is given at the end of the posting*. If these terms look a bit forbidding, as they did to me at the start, don't worry. For this posting, what they are isn't as relevant as how they affect brain tumours and therefore their treatment.
It's all not that simple, given my drug regime.
Put simplistically, the reason for the spots is almost certainly the Avastin effects, complicated by other things. While Avastin may be aimed only at inhibiting just the tumour cells from our point of view, all cells in my body are affected by the Avastin infusions I receive every three weeks. (Chemotherapy affects all cells as well so there's a parallel, but anti-angiogenic treatment is not chemotherapy. Far from it.)
|Some skin spots. The fist is swollen.|
The inhibiting effect of Avastin includes an undesirable one: retarding the healing time for all body cells, a slowing down of healing I'm experiencing now with any minor scratch that breaks the skin surface. What was negligible before in healing time now takes very much longer, and tiny wounds are open to infection from outside.
So, every slight bump on that arm turns into the contusions that look like birthmarks, as you see in the photo, and they take weeks to fade. (These in the photo are fading, but wait till after the next Avastin shot and there'll be plenty of new ones!) They are painless, if unsightly, though the look of them doesn't bother me unduly. More importantly, it is a visual reminder of what's going on everywhere else in my body.
Still, this doesn't explain why it affects that arm is particular, but I do know one thing. The skin surfaces on the right arm, hand and fingers are far more sensitive to touch and pressure than they used to be. For example, cutting the fingernails on that hand can feel surprisingly painful to me – as if the skin under the nail is being cut through as well. (Needless to say, but I'll say it anyway, it's not being damaged at all. It just feels like it.)
By the way, we have to keep the nails very short on that hand because a seizure can clench/unclench the right fist so strongly that the nails can break the skin on the palm if they are too long. If some minor surface injury like that happens now it will be much more significant than it was.
The final thing, for now at least, is this. The effect of retarding the speed of healing is complicated by the effects of Clexane (aimed at the stopping the development of blood clots, which in my case has been shown to be of critical importance). Avastin tends to generate clots.
So we have two agents, both vital for my survival, acting against each other to some extent, and the balance between the two is a very sensitive one.
Now for the broader significance. This means that any sort of surgery, whether on the brain or the body, would pose much greater risk than it did when I had that first craniotomy in December 2009; the one to remove as much of the tumour as possible.
Not only that, before any such surgery, Avastin treatment would have to be suspended for a significant period. I have already said elsewhere that stopping Avastin treatment usually sets off an aggressive rebound effect on the tumour, with sudden and unstoppable regrowth and expansion.
On top of the care Tracey in particular has given me, Avastin has extended my life, at a surprisingly reasonable quality. There's no doubt about that. But there is also no doubt that much is still unknown about the longer term effects of inhibitors like Avastin, or ways to deal with cessation of such treatment and still inhibit tumour growth.
I will say frankly that I would be extremely reluctant to face surgery under these conditions. It could well be that the surgery itself would end whatever quality of life remains – and that would take away precious time.
Drugs like Avastin are completely different to chemotherapy which attempts to kill the actual cancer cells. Avastin works as an angiogenesis inhibitor.
It does not have a direct effect on a cancer cell. It turns off the signals given out by the tumour cells to other healthy cells to form new blood vessels. Therefore, the effect of Avastin is to starve the tumour of its blood supply - the nutrients which it needs to grow.
The problem is that angiogenesis is an important natural process in the body used to heal wounds and to restore blood flow to tissues after injury.
Avastin does not just target angiogenesis of the tumour. It affects angiogenesis in the whole body. This is a finely balanced process in all our cells, so while the Avastin remains effective, it is having a potentially disruptive effect on healthy cells.
It is so pathetic that I feel a leap of warm solidarity at the discovery that you are also left-handed - you can now be part the exclusive club I belong to, along with Mr Obama (and my mother in law). I know there is no reason to feel a bond purely on these grounds, but whenever I find out anyone is left-handed I always do.ReplyDelete
A lifetime of painstaking research on this topic leads me inexorably to the conclusion that left-handers are the most gifted people on the planet. So it isn't at all surprising that we feel a bond!Delete
I must add that there are a few right-handers who fit into this "gifted" category; Tracey for example. The exception proves the rule. [What does that last sentence mean exactly? Isn't that just a piece of sophistry designed to conclude an argument? I suspect so....]
In the glory days of academia, we had 5 staff members teaching South Asian history. All of them were left-handers. [This excludes real Indians from India, I must add - it was a time when we thought we knew their history and culture better than they did.] At South Asianist conferences, left-handers outnumbered right-handers - interesting, given that left-handers are, I think, only about 10% of the general population.
I do understand that bond. When I note a left-hander writing, I always say, "Ah! You're one of the clever people, I see...." They always agree. What is there not to agree on about that?
Oh, and my mother-in-law is also left-handed, like yours. That cliches it. QED.
Funnily enough, my sense of solidarity is more about, oh you're one of those poor people who smudge the ink as they write across the page and then get into trouble for messy work from the teacher like I always did - or I'd be put on the right hand side of a double-decker desk and annoy the person on my left every time I wrote, because my elbow got in their way.Delete
Some reading material:ReplyDelete
As a left-hander married to a brilliant sinistral personReplyDelete
I feel quite smug, This is why I feel confident about my belief that the weird expression about "proves the rule" relates to an archaic usage in which "proves" is used to express "tests". Perhaps not true but it makes sense to me.
From my pitiful phone keyboard - apologies for typos.
I wonder how many left-handers hook up with left-handers? And if things are different about their lives as a result? Hey, a whole new research topic for someone.... A left-hander, maybe.Delete
The first side effect I ever read of with avastin was the skin problems. I'm actually a bit pleased and surprised that they took so long to appear for you (while wishing they never had -just not as bad as I had feared they might be).I think I was influenced by my experience with chemo, when the skin in my digestive tract was affected immediately.(And still is, 12 years later!) Though I do know avastin is totally different.ReplyDelete
PS No wonder I'm a failed South Asianist. As a right hander, not very bright to begin with, and in the wrong business too! Is that like being 'BA, failed', I wonder, as a credential? :)
Interesting about seeing skin problems as the first side-effect. I have a whole new batch coming out on my right arm after last Tuesday's hit. Chemotherapy plays merry hell with your digestive tract, not the least because of the anti-nausea drugs designed to keep the poison in your system and not thrown up in the toilet bowl. To me, those effects were the worst thing about chemo, not the other ones. I am so glad I don't have to do that any more.Delete
There are some very good right-handed South Asianists, invariably in the fields of economics and contemporary politics and not the arty type stuff we real South Asianists indulge in.
Apparently BA (Calcutta) (failed) was regarded as an acceptable addition to one's credentials, as it showed you did make it to university in the first place! [Probably apocryphal, but let's keep the story going.]